Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Marquette, MI

August 8, 2001Luce County, Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 8, 2001, 11:18 AM EDT for Luce County, Schoolcraft County, Michigan. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2001, 11:18 AM EDT (15:18 UTC)
Expired
Aug 8, 2001, 12:15 PM EDT
In force
57 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Luce County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 136 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:40 AM EDTThunderstorm Wind 55 ESeney, MINumerous trees blown down across tour route in Seney Wildlife Refuge.
Aug 8, 11:50 AM EDTThunderstorm Wind 55 EMc Millan, MISeveral 20 inch diameter trees blown down across county road 438.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 9:45 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2259 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS53 KMQT 081521
SVRMQT
MIC095-153-081615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1118 AM EDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOOLCRAFT COUNTY IN EASTERN UPPER MICHIGAN
  LUCE COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 1215 PM EDT

* AT 1114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES 
  NORTHWEST OF GRAND MARAIS TO 18 MILES NORTH OF MANISTIQUE. THE 
  LINE WAS MOVING EAST AT 55 MILES AN HOUR.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SNYDER LAKE AT 1125 AM EDT
  GERMFASK...SENEY AT 1130 AM EDT
  BLANEY PARK...DEER PARK AT 1135 AM EDT
  MCMILLAN...HELMER...PINE STUMP JUNCTION AT 1140 AM EDT
  PIKE LAKE AT 1145 AM EDT
  CRISP POINT AT 1150 AM EDT

THESE STORMS HAVE A HISTORY OF PRODUCING STRONG WINDS THAT HAVE 
DOWNED TREE LIMBS AND UPROOTED TREES. REMAIN INDOORS AWAY FROM 
WINDOWS UNTIL THESE STORMS HAVE PASSED.
$$

ROLFSON

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:50 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 8, 9:50 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
950 AM EDT WED AUG 8 2001

GOING ZONE FORECAST LOOKS OKAY... BUT WILL NEED TO UPDATE TO ADJUST
COUNTIES IN SVR TSTM WATCHES. MAY NEED TO MAKE SOME ADJUSTMENTS TO
FORECAST HIGH TEMPS... SINCE IT WILL TAKE TIME FOR READINGS TO
RECOVER BEHIND CONVECTION WITH A FAIR AMOUNT OF DEBRIS IN THE AREA.
THE SOUTH AND SOUTHWEST CWFA WILL SEE THE BEST SUNSHINE THIS
AFTERNOON... SO MAY LEAVE HIGH TEMPS ALONE THERE GIVEN CURRENT 850MB
TEMPS AND POTENTIAL MIXING. CURRENT MCS SHOULD CONTINUE TO TRACK ESE
FAIRLY PARALLEL TO THE 850-300MB THICKNESS VALUES. ACTIVITY IS
FOCUSED IN AN AREA OF GOOD 850MB THETA-E ADVECTION... AND THIS IS
ALSO PROGGED TO SLIDE EAST THROUGH THE AFTERNOON... ALTHOUGH IT
SHOULD WEAKEN A BIT WITH TIME.

TRH

.MQT...NONE.

In the hours before

Special weather statement, Aug 8, 9:47 AM EDT, 1 hour 31 minutes before
MIZ005>007-011-013-014-081745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
947 AM EDT WED AUG 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 200 PM EDT(100 PM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...LUCE...ALGER...MARQUETTE...DICKINSON...DELTA...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  TROWBRIDGE PARK...TRENARY...STEUBEN...SHINGLETON...SENEY...
  NEWBERRY...NEGAUNEE...MUNISING...MCMILLAN...MARQUETTE...
  ISHPEMING...HARVEY...GWINN...GRAND MARAIS...GERMFASK...DEERTON...
  CHATHAM...BLANEY PARK...BIG BAY AND AU TRAIN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

TRH

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 9:54 AM EDT, 1 hour 24 minutes before
MIZ005>007-011-013-014-081800-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COASTAL WATERS
NATIONAL WEATHER SERVICE MARQUETTE MI
954 AM EDT WED AUG 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 200 PM EDT(100 PM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...LUCE...ALGER...MARQUETTE...DICKINSON...DELTA...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  TROWBRIDGE PARK...TRENARY...STEUBEN...SHINGLETON...SENEY...ROCK...
  NEWBERRY...NEGAUNEE...MUNISING...MCMILLAN...MARQUETTE...
  ISHPEMING...HARVEY...GWINN...GRAND MARAIS...GERMFASK...DEERTON...
  CHATHAM...BLANEY PARK...BIG BAY AND AU TRAIN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

TRH

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 9:57 AM EDT, 1 hour 21 minutes before
MIZ002-003-009-081500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
957 AM EDT WED AUG 8 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...GOGEBIC...ONTONAGON...HOUGHTON...

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

TRH

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 10:37 AM EDT, 41 minutes before
MIZ001-004-010-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1037 AM EDT WED AUG 8 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...BARAGA...IRON...KEWEENAW...

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

TRH

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 10:44 AM EDT, 34 minutes before
MIZ001-004>007-010-011-013-014-081530-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1044 AM EDT WED AUG 8 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...BARAGA...IRON...KEWEENAW...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT FOR
THE FOLLOWING COUNTIES...
MARQUETTE...ALGER...LUCE...DICKENSON...DELTA...SCHOOLCRAFT ...

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

TRH

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 11:15 AM EDT, 3 minutes before
MIZ005>007-011-013-014-081815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1115 AM EDT WED AUG 8 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...MARQUETTE...DICKINSON...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT(100 PM
CDT) FOR PORTIONS OF UPPER MICHIGAN...INCLUDING THE COUNTIES
OF...SCHOOLCRAFT...LUCE...ALGER...DELTA...

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

TRH

WWW.CRH.NOAA.GOV/MQT/

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:26 AM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon49 min
Aug 8, 9:08 AM EDTSevere Thunderstorm WarningMQTBaraga67 min
Aug 8, 9:43 AM EDTSevere Thunderstorm WarningMQTMarquette62 min
Aug 8, 10:34 AM EDTSevere Thunderstorm WarningMQTAlger56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.